Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 12, 2008, 4:25 PM PDT for Los Angeles County, California. It was in force for 95 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 4:25 PM PDT (23:25 UTC)
- Expired
- Jul 12, 2008, 6:00 PM PDT
- In force
- 95 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 63 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:25 PM PDT | FLASH FLOOD | 10 Se Pearblossom, CA | NEAR THE INTERSECTION OF BIG PINES HIGHWAY AND LARGO VISTA ROAD...TORRENTIAL RAINS PRODUCED SIGNIFICANT ROAD FLOODING WITH DEBRIS OVER THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 11.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 122336
FFWLOX
CAC037-130100-
/O.NEW.KLOX.FF.W.0018.080712T2325Z-080713T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
INCLUDING THE EASTERN ANTELOPE VALLEY AND EASTERN SAN GABRIELS...
* UNTIL 600 PM PDT
* AT 423 PM PDT...DOPPLER RADAR INDICATED A STRONG CLUSTER OF THUNDERSTORMS
THAT WILL LIKELY PRODUCE FLASH FLOODING ACROSS EAST CENTRAL LOS ANGELES
COUNTY...AFFECTING EXTREME EASTERN ANTELOPE VALLEY ALONG HIGHWAYS
18 AND 138...AS WELL AS THE EASTERN SAN GABRIELS...INCLUDING THE
COMMUNITIES OF BIG PINES...FALLING SPRINGS AND MOUNT BALDY. THESE
STORMS WERE DRIFTING SLOWLY TO THE SOUTHWEST AND WILL LIKELY
PRODUCE RAINFALL INTENSITIES OF ONE INCH PER HOUR.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3422 11764 3422 11765 3425 11785 3454 11783
3457 11767 3456 11764 3451 11765 3449 11763
3434 11764 3433 11762
$$
GOMBERG/ASR2 follow-up statements
000
WGUS76 KLOX 130025
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
517 PM PDT SAT JUL 12 2008
CAC037-130100-
/O.CON.KLOX.FF.W.0018.000000T0000Z-080713T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
517 PM PDT SAT JUL 12 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR EAST
CENTRAL LOS ANGELES COUNTY INCLUDING THE EASTERN ANTELOPE VALLEY AND
EASTERN SAN GABRIELS...
AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE CLUSTER OF STRONG THUNDERSTORMS ACROSS THE EASTERN
ANTELOPE VALLEY...EAST OF THE COMMUNITIES OF PEARBLOSSOM AND LAKE LOS
ANGELES...INCLUDING HIGHWAY 138. IN ADDITION...THESE STORMS EXTENDED
SOUTHWARD INTO THE EASTERN SAN GABRIELS...INCLUDING PINON HILLS AND
FALLING SPRINGS...INCLUDING HIGHWAY 2. THESE STORMS WERE DRIFTING SLOWLY
TO THE SOUTHWEST...BUT ADDITIONAL STORMS ARE DEVELOPING TO THE NORTHEAST
INCREASING THE LIKELIHOOD OF FLASH FLOODING WITHIN THE WARNING AREA.
A WEATHER SPOTTER HAS REPORTED TORRENTIAL RAINFALL WITH THESE STORMS
NEAR PINON HILLS AND VALYERMO BETWEEN 430 PM AND 5 PM. DOPPLER RADAR
HAS ESTIMATED RAINFALL RATES UP TO 1.5 INCHES PER HOUR IN THE WARNING
AREA...LIKELY PRODUCING FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3422 11764 3422 11765 3425 11785 3454 11783
3457 11767 3456 11764 3451 11765 3449 11763
3434 11764 3433 11762
$$
GOMBERG/ASR000
WGUS76 KLOX 130102
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
600 PM PDT SAT JUL 12 2008
CAC037-130106-
/O.EXP.KLOX.FF.W.0018.000000T0000Z-080713T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
600 PM PDT SAT JUL 12 2008
...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 600 PM PDT
FOR EAST CENTRAL LOS ANGELES COUNTY...
DOPPLER RADAR SHOWED SOME WEAKENING OF THE THUNDERSTORMS ACROSS THE
WARNING AREA...ALLOWING THE CURRENT FLASH FLOOD WARNING TO EXPIRE.
A WEATHER SPOTTER DID REPORT ROADWAY FLOODING ALONG BIG PINES HIGHWAY
NEAR LARGO VISTA ROAD AT 525 PM.
ADDITIONAL FLASH FLOOD WARNINGS ARE ANTICIPATED THIS EVENING FOR
PORTIONS OF THE ANTELOPE VALLEY AND SAN GABRIEL MOUNTAINS AS STRONG
STORMS ARE DRIFTING SOUTHWESTWARD FROM KERN AND WESTERN SAN BERNARDINO
COUNTIES.
RESIDENTS AND MOTORISTS IN THE AREA NEED TO KEEP AN EYE OUT FOR
POSSIBLE STRONG STORMS IN THE NEXT FEW HOURS.
LAT...LON 3422 11764 3422 11765 3425 11785 3454 11783
3457 11767 3456 11764 3451 11765 3449 11763
3434 11764 3433 11762
$$
GOMBERG/ASRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:00 PM PDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 12, 3:00 PM PDT, 1 hour 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 300 PM PDT SAT JUL 12 2008 .SHORT TERM... NICE EAST PUSH THIS MORNING CLEARED OUT ALL OF THE CLOUDS. 12Z SOUNDINGS SHOWED A GREATLY WEAKENED INVERSION. SAT SHOWS LOW CLOUDS RETREATING FROM THE COAST AND FEEL THAT THERE WILL BE AT WORST PATCHY LOW CLOUDS TONIGHT AND PARTLY CLOUDY WORDING SHOULD COVER IT. WITH CLEAR SKIES OVERHEAD COASTS ARE RUNNING ABOUT 2 DEGREES ABOVE YDY VLYS ARE UP ABOUT 5 AND DESERTS AND MTNS ARE UP AS MUCH AS 10 DEGREES. BETTER THUNDER COVERAGE TODAY WITH TSTM CURRENTLY AS CLOSE AS BIG BEAR. NO REAL TRIGGER VISIBLE ON SATELLITE OR IN MDLS SO THINK TSTMS WILL FORM MOSTLY BY SUNSHINE. WITHOUT THE TRIGGER DO NOT SEE CENTRAL COAST OR WATERS GETTING ANY TSTMS TIL TOMORROW...OTHERWISE SLIGHT CHC TO CHC POPS WILL DO FINE. MDLS SHOW CONTINUED INSTABILITY AND MOISTURE OVER VTA AND LA COUNTY AND SLGT CHC THREAT OF TSTMS WILL CONTINUE. BETTER 850 MOISTURE EVERYWHERE SUNDAY. IT ALSO LOOKS LIKE SKIES WILL ONLY BE PARTLY CLOUDY. LIS ARE ABOUT A DEGREE OR 2 LOWER THAN TODAY AND THINK CURRENT CHC MTN DESERT/SLGT CHC EVERYWHERE ELSE LOOKS GOOD. WITH GOOD MOISTURE FROM 850 MB TO 600 MB ANY THUNDERSTORMS THAT DO FORM WILL PRODUCE RAIN IN FACT A SLOWER MOVING TSTM COULD PRODUCE FLASH FLOODING. TEMPS SUNDAY WILL BE SIMILAR TO TODAY A FEW DEGREES COOLER IF THE CONVECTION STARTS EARLIER. INSTABILITY WILL NOT ALLOW A MARINE LAYER TO FORM AND SKIES WILL BE PARTLY CLOUDY OCCASIONALLY MOSTLY CLOUDY. MONDAYS REDUCTION IN TSTM COVERAGE LOOKS GOOD. NAM SHOWS A GOOD DECREASE IN 850 MB DEWPOINTS MOST EVERYWHERE EXCEPT THE L.A./VTA MTNS/DESSERTS. MARINE LAYER COVERAGE IS A TRICKY FORECAST FOR MONDAY CURRENTLY HAVE SOME CLOUDS RIGHT AT THE COAST...BUT IT IS ANYTHING BUT A SLAM DUNK. SYNOPTIC TEMPERATURE PARAMETERS VERY SIMILAR TO SUNDAYS AND DO NOT SEE MUCH CHANGE IN TEMPS...ALTHOUGH IT WILL FEEL A LITTLE BETTER AS THE HUMIDITIES WILL BE A BIT LOWER. .LONG TERM... GFS ENSEMBLES IN PRETTY GOOD AGREEMENT WITH EACH OTHER...BUT LARGE SCALE PATTERN WILL NOT MEAN AS MUCH TO THE LONG RANGE FORECAST AS THE LITTLE DETAILS SO CONFIDENCE IN THE MDLS PERFORMANCE IS PRETTY GOOD. UPPER HIGH MOVES SOUTH OVER MEXICO TUESDAY AND THEN INTO AZ WEDNESDAY THROUGH FRIDAY. BY SATURDAY THE HIGH IS FORECAST INTO THE FOUR CORNERS AREA WHICH WILL GIVE THE BEST CHC OF A RETURN TO MONSOON FLOW. TEMPS WILL BE COOLER TUE AND WED AS THE HIGH PUSHES AWAY BUT AS IT MOVES WESTWARD THUR AND FRI THE TEMPS WILL START TO WARM AGAIN. && .AVIATION...12/2115Z. EARLY BURN OFF TO VFR CONDITIONS AT ALL COASTAL TAFS THIS MORNING. MONSOONAL MOISTURE WILL CONTINUE TO PUSH WESTWARD ACROSS THE SOUTHERN PART OF THE FORECAST AREA THIS AFTERNOON AND LIKELY CONTINUE INTO TONIGHT. A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LA/VTU/SBA COUNTY MOUNTAINS THIS AFTERNOON AND EVENING AS CONVECTION SLOWLY GETS STARTED. SOME MODERATE UDDF WILL BE POSSIBLE NEAR THUNDERSTORMS. TO THE NORTH...SOME LOCAL SMOKE POSSIBLE FROM THE GAP FIRE. KLAX...HIGH CONFIDENCE FOR VFR REST OF TODAY AND MODERATE CONFIDENCE THAT STRATUS WILL NOT RETURN OVERNIGHT DUE TO PRESSURE GRADIENTS TRENDING OFFSHORE AND HIGH CLOUDS FROM THUNDERSTORMS TO THE EAST. KBUR...EXPECT VFR CONDS THROUGH THE PERIOD WITH A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM MOVING OFF THE LOCAL MOUNTAINS AND MOVING SW TOWARDS KBUR. IF THUNDERSTORMS DO MOVE NEAR KBUR...SOME MODERATE UDDF COULD BE POSSIBLE LATE AFTERNOON EARLY EVENING HOURS. LOW CONFIDENCE WITH THIS OCCURRING. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...RORKE AVIATION...MORRIS WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 12, 6:00 AM PDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT SAT JUL 12 2008 CAZ034>041-044>047-051>054-059-087-088-131300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 AM PDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN CALIFORNIA TODAY AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY RAIN...AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN CALIFORNIA SUNDAY AND SUNDAY NIGHT...THEN IN THE MOUNTAINS AND DESERTS MONDAY AND MONDAY NIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY RAIN...AND ISOLATED FLASH FLOODING IS POSSIBLE. BRUNO
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:40 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 51 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.